Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 192, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 23, 2012, 4:30 PM MDT for Meade County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2012, 4:30 PM MDT (22:30 UTC)
- Expired
- Jul 23, 2012, 5:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Meade County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:48 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 23, 1:48 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 148 PM MDT MON JUL 23 2012 DISCUSSION...WATER VAPOR SHOWS SHORT WAVE EMBEDDED IN THE MONSOONAL FLOW MOVING THROUGH CNTRL MT/WRN WY. AT THE SURFACE...A NEARLY STATIONARY BOUNDARY EXTENDS FROM CNTRL MT SEWD THROUGH THE BLKHLS AND INTO SCNTRL SD. MLCAPES HAVE RISE TO AROUND 1500J/KG NORTH OF THE BOUNDARY WHERE MOIST NE/E UPSLOPE FLOW EXISTS. THIS AFTN/TONIGHT...CONVECTION EXPECTED TO INCREASE AS AFOREMENTIONED SHORT WAVE MOVES INTO THE WRN DAKOTAS. 0-6KM BULK SHEAR IN THE 35-50KT RANGE NORTH OF THE SURFACE BOUNDARY WILL SUPPORT SOME SVR STORMS. ORDINARY STORM MOTIONS QUITE SLOW...AND GIVEN PRECIPITABLE WATERS AROUND 1.5 INCHES SOME HEAVY RAIN A POSSIBILITY. STORM MOTIONS FOR SUPERCELLS ARE EXPECTED TO BE FASTER. TUESDAY...UPPER LOW CURRENTLY OVER THE PAC NW WILL MOVE EWD ACROSS SERN ALTA/SRN SASK WITH A COLD FRONT DRAGGING SEWD ACRS THE CWFA. THIS COLD FRONT ALONG WITH LOWERING HEIGHTS ALOFT WILL TRIGGER ANOTHER ROUND OF CONVECTION...WITH SHEAR SUFFICIENT FOR MORE POTENTIAL SVR STORMS. PCPN COULD BECOME RATHER WIDESPREAD LATE TUESDAY AFTN AND EVENING GIVEN A STRONG SHORT WAVE ROTATING THROUGH THE UPPER TROF. WEDNESDAY...SOMEWHAT COOLER TEMPS EXPECTED BEHIND THE COLD FRONT. TSTMS POSSIBLE AGAIN DURING THE AFTN/EVE WITH CYCLONIC FLOW ALOFT BUT THREAT FOR SVR STORMS WILL BE MORE LIMITED. MONSOON MOISTURE WILL PUSH SOUTH OF THE AREA WEDNESDAY NIGHT. EXTENDED...DURING THE LAST HALF OF THIS WEEK THE WESTERN U.S. UPPER RIDGE WILL BE MAKING ITS WAY BACK TO THE CENTER PART OF THE COUNTRY IN THE WAKE OF A STRONG UPPER LOW CROSSING THE GREAT LAKES REGION. THURSDAY AND FRIDAY WILL SEE THE MOSTLY BENIGN WEATHER FOLLOWING THE UPPER LEVEL SYSTEM. THE RIDGE ISNT FORECAST TO BE QUITE AS STRONG AS BEFORE BY THE WEEKEND BUT MOISTURE AND INSTABILITY FOR CONVECTION ARE FORECAST TO RETURN TO THE NORTHERN PLAINS BY LATE SATURDAY AND THE PATTERN REMAINS SOMEWHAT PROGRESSIVE WHEN A WEAK SYSTEM CROSSES THE FORECAST AREA LIKELY TRIGGERING SCATTERED CONVECTION. MOSTLY DRY STABLE CONDITIONS ARE EXPECTED AGAIN LATE SUNDAY AND MONDAY UNDER WEAK SUBSIDENCE. LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD. && .AVIATION...18Z TAFS UPDATE VFR CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST PERIOD...WITH THE EXCEPTION OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM....CARPENTER AVIATION...CARPENTER
Hazardous weather outlook, Jul 23, 5:09 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 509 AM MDT MON JUL 23 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 509 AM MDT (609 AM CDT) MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 23, 4:16 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 416 PM MDT MON JUL 23 2012 SDZ072-073-232245- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 416 PM MDT MON JUL 23 2012 AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIEDMONT...OR 12 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS OF SOUTHWESTERN MEADE COUNTY BETWEEN PIEDMONT AND HEREFORD. THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 39 AND 48... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4442 10328 4425 10309 4418 10339 4430 10348 TIME...MOT...LOC 2215Z 234DEG 18KT 4428 10339 JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:17 PM MDT | Special Weather Statement | UNR | Harding | 28 min |
| Jul 22, 6:37 PM MDT | Special Weather Statement | UNR | Todd | 68 min |
| Jul 22, 7:02 PM MDT | Special Weather Statement | UNR | Harding | 43 min |
| Jul 22, 7:17 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 47 min |
| Jul 22, 7:53 PM MDT | Special Weather Statement | UNR | Mellette | 37 min |
| Jul 22, 8:39 PM MDT | Special Weather Statement | UNR | Mellette | 66 min |
| Jul 22, 8:55 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 38 min |
| Jul 23, 4:16 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 23, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 40 min |
| Jul 23, 5:12 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Jul 23, 5:28 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 62 min |
| Jul 23, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.